News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Tachycardia at 20


 markos - Tue Jan 25, 2005 12:40 pm

Hello,
I am a 20 years old student and i was hoping to get answers because i am really not releaved with my doctor's opinion...at new year 's eve i had a lot of vodka with a lot of smoking (i am a non-smoker,only at special occasions and i don't drink often)actually some of my friends had put some drug pills in my drink(benzacsol i think not sure of the name) and we slept ....at noon of the second day i woke up and i was feeling ok....i took a nescafe and suddenly after that i felt tachycardia and i couldn't stand up ...they took me to the hospital and they took over there i didn't know what they did coz i was almost in a shock ...i had a high hypertension with the tachycardia ...i went home after 2 days and the doctors said that nothing was wrong with me and it was an accident but after a week i had another tachycardia about 120/minute ....i asked the doctor on the phone and he told me that i am stressed from the accident ...he gave me concor 5mg for the hypertension and the tachycardia...i felt ok but i am havin some strange side effects i need to ask u about..i feel am dizzy or my head is heavy i don't know to describe it...i cannot sleep without lexotanil pills...i feel somtimes i wanna pass out or somthing but i don't.....my heart beat is slow now on the concor arround 60/min ...normally i have a 70 to 75/min heartbeat .....i felt these sideeffects for 1 week so i stopped the concor ..i felt very good for 4 days and then i had the tachycardia again so now am taking the concor again and am still feeling the same siddeeffects ..i have been taking 1/2 pill for 1 week.
What should i do? Take another medicine? Or wait one other week for the side effects to go? Please advise me.
 Dr. Yasser Mokhtar - Sat Mar 05, 2005 4:18 pm

User avatar Dear Markos,

The first episode of tachycardia and hypertension was most probably related to all the stimulants that you took on that night.

For this new tachycardia, i would recommend that you stop all stimulants that you might be taking including coffee, tea, pop, anything that contains caffeine. You have to stop drinking any amount of alcohol and smoking any number of cigarettes.

Did you have blood tests when you went to the hospital the first time such as electrolytes in the blood? How about a thyroid function blood test?

You have to have a good night sleep. You have to have enough rest and stay away from stress.

If after all this, you still have the palpitations, i would suggest that you have a 24 hours heart monitor that will help to determine what is the rhythm that you have when you become tachycardic.

Concor is a beta blocker, it lowers both the blood pressure and the heart rate. What is the strength of the tablet that you are taking? The side effects that you are describing are most probably related to the concor.

Concor and all of the beta blocker group should never be stopped suddenly for any reason unless you discuss it with your doctor and has to be gradually weaned off of it.

There are other medications that can lower the blood pressure and the heart rate at the same time, this is the calcium channel blockers group. If the concor is giving you such hard time, i would suggest that you discuss switching to a medication that belongs to this group with your doctor.

Palpitations in young patients might point to a heart condition called mitral valve prolapse which is diagonsed by having an echocardiogram (ultrasound of the heart) and only needs to be watched. So, i recommend that you have an ultrasound of the heart.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here